Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 43, NWS Goodland, KS

August 15, 2012Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Aug 15, 2012, 5:10 AM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Aug 15, 2012, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2012, 5:10 AM CDT (10:10 UTC)
In effect from
Aug 15, 2012, 1:00 PM CDT
Expired
Aug 15, 2012, 7:00 PM CDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
900 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWUS83 KGLD 151010
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
410 AM MDT WED AUG 15 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.WARM AND VERY DRY CONDITIONS THIS AFTERNOON ASSOCIATED WITH A 
TROUGH PRECEDING A COLD FRONT EXPECTED EARLY THIS EVENING WILL
COMBINE WITH GUSTY SOUTHWEST WINDS SHIFTING TO THE NORTHWEST BY
LATE AFTERNOON. THESE WARM AND DRY CONDITIONS WITH GUSTY WINDS
WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

COZ252-KSZ001-002-NEZ079>081-152000-
/O.NEW.KGLD.FW.W.0043.120815T1800Z-120816T0000Z/
YUMA-CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW-
410 AM MDT WED AUG 15 2012 /510 AM CDT WED AUG 15 2012/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...079...080...081 AND
252...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON MDT /1 PM CDT/ TODAY TO 6 PM MDT /7 PM CDT/ THIS
EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND FIRE WEATHER 
  ZONE 002 RAWLINS. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...
  FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...SOUTHWEST THIS MORNING SHIFTING TO THE NORTHWEST AT 10
  TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...CONDITIONS WILL FAVOR EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
992 
WWUS83 KGLD 151918
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT WED AUG 15 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.WARM AND VERY DRY CONDITIONS THIS AFTERNOON ASSOCIATED WITH A
TROUGH PRECEDING A COLD FRONT EXPECTED EARLY THIS EVENING WILL
COMBINE WITH GUSTY SOUTHWEST WINDS SHIFTING TO THE NORTHWEST BY
MID AFTERNOON. THESE WARM AND DRY CONDITIONS WITH GUSTY WINDS WILL
PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

COZ252-KSZ001-002-NEZ079>081-160000-
/O.CON.KGLD.FW.W.0043.000000T0000Z-120816T0000Z/
YUMA-CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW-
118 PM MDT WED AUG 15 2012 /218 PM CDT WED AUG 15 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...079...080...081 AND 252...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS AND FIRE WEATHER 
  ZONE 002 RAWLINS. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...
  FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...SOUTHWEST IN THE EARLY AFTERNOON SHIFTING TO NORTHWEST AT
  15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...CONDITIONS WILL FAVOR EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
863 
WWUS83 KGLD 152353
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT WED AUG 15 2012

COZ252-KSZ001-002-NEZ079>081-160100-
/O.EXP.KGLD.FW.W.0043.000000T0000Z-120816T0000Z/
YUMA-CHEYENNE KS-RAWLINS-DUNDY-HITCHCOCK-RED WILLOW-
553 PM MDT WED AUG 15 2012 /653 PM CDT WED AUG 15 2012/

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT /7 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...079...080...081 AND 252...

NORTHERLY WINDS WILL CONTINUE TO GUST UP TO 30 MPH THROUGH TONIGHT
BEHIND A COLD FRONT. HOWEVER...HUMIDITY WILL GRADUALLY RISE AS
TEMPERATURES COOL AFTER SUNSET.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Aug 15, 12:28 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 15, 12:28 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT TUE AUG 14 2012

.DISCUSSION...
ISSUED AT 243 PM MDT TUE AUG 14 2012

NORTHWEST FLOW ALOFT/SUBSIDENCE BEHIND EXITING SHORT WAVE TROUGH
WILL PREVAIL TONIGHT INTO WEDNESDAY KEEPING POPS NIL THROUGH THIS
TIME PERIOD. SOUTHERLY SURFACE WINDS WILL CONTINUE IN RESPONSE TO
A SURFACE TROUGH MOVING INTO THE REGION. LOW TEMPERATURES TONIGHT
WILL BE WARMER THAN LAST NIGHT DUE TO MIXING. HIGH TEMPERATURES
WEDNESDAY WILL RISE TO THE UPPER 90S GIVEN 850 TEMPERATURES IN THE
LOWER 30S AND LOTS OF SUNSHINE.

STRONG UPPER LOW/TROUGH NOW MOVING ACROSS ALBERTA/SASKATCHEWAN
WILL BE THE NEXT WEATHER MAKER FOR THE AREA STARTING LATE TOMORROW
AFTERNOON. ASSOCIATED SURFACE COLD FRONT WILL ARRIVE DURING THE
AFTERNOON ACROSS NORTHERN SECTIONS OF THE FORECAST AREA AND SWEEP
SOUTH DURING THE EVENING AND OVERNIGHT HOURS. NAM AND GFS ARE
FASTEST WITH THIS FEATURE WHILE THE CANADIAN AND ECMWF LAG BEHIND
3-6 HOURS. AT THIS TIME LIKE THE FASTER SURFACE MOVEMENT GIVEN
STRENGTH OF UPPER SYSTEM AND FORECAST ISALLOBARIC FIELD BEHIND
FRONT. ANTICIPATE CONVECTION WILL DEVELOP AFTER 21Z AHEAD OF COLD
FRONT AND WEAK SURFACE CONVERGENCE IN FAR WESTERN KANSAS. NAM DOES
INDICATE A DRY AND WELL MIXED WARM SECTOR SO INITIAL CONVECTION
MAY STRUGGLE WITH ONLY ISOLATED COVERAGE. BETTER COVERAGE OF
PRECIP WILL TAKE PLACE DURING THE EVENING...ESPECIALLY FURTHER
NORTHEAST IN THE CWA WITH LESSER COVERAGE SOUTHWEST.

MUCH COLDER AIR WILL OVERSPREAD THE AREA THURSDAY AND CONTINUE
INTO FRIDAY WITH FORECAST 850 MB TEMPERATURES IN THE UPPER TEENS
TO NEAR 20, WHICH WILL TRANSLATE TO AFTERNOON HIGHS IN THE MID-
UPPER 70S FOR THE MOST PART.

UPPER AIR PATTERN AMPLIFIES DURING THE FRI-SUN PERIOD AS A SHARP
RIDGE BUILDS FROM THE GREAT BASIN INTO THE NORTHERN ROCKIES.
NUMEROUS FAST-MOVING SHORT WAVE TROUGHS ZIP SOUTHEAST THROUGH THIS
FLOW BRINGING CHANCES FOR ISOLATED LATE DAY TO EVENING CONVECTION.
GFS APPEARS TOO WET IN THIS SCENARIO BRINGING IN SCATTERED PRECIP
VIRTUALLY EVERY DAY. ECMWF IS MORE CONSERVATIVE IN DEVELOPING
PRECIP COMPARED TO GFS. FIGURE BETTER CHANCES WILL BE IN THE FRI-
SAT TIME FRAME WHERE NW FLOW ALOFT OVERRIDES SOUTHEAST SURFACE
FLOW AND ANY STORMS DEVELOPING ON HIGHER TERRAIN TO OUR NORTHWEST
MAY BE ABLE TO SURVIVE.

TEMPERATURES WILL GRADUALLY WARM THROUGHOUT THE SAT-TUE PERIOD
WITH HIGHS APPROACHING 90 DEGREES EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1123 PM MDT TUE AUG 14 2012

VFR EXPECTED THROUGH THE VALID TAF PERIOD AT BOTH KGLD AND KMCK.
MAIN AVIATION CONCERN WILL BE COLD FRONT PASSAGE AND CHANCE FOR
THUNDERSTORMS LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING.
AREAL COVERAGE WILL BE SCATTERED AT BEST...SO CONFIDENCE IS STILL
TOO LOW FOR MORE THAN A MENTION OF VCTS AND CEILINGS ON THE LOWER
END OF VFR STARTING AROUND 00Z TONIGHT. EXPECTING GUSTY SOUTHWEST
WINDS AHEAD OF THE FRONT THROUGH THE AFTERNOON SHIFTING TO NORTH
AND INCREASING BEHIND THE FRONT EARLY THIS EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

DISCUSSION...DLF/FS
AVIATION...024
Hazardous weather outlook, Aug 14, 11:04 AM CDT, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MDT TUE AUG 14 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1004 AM MDT TUE AUG 14 2012 /1104 AM CDT TUE AUG 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON THROUGH
EARLY THURSDAY MORNING AS A COLD FRONT MOVES ACROSS THE REGION.
ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE REMAINDER
OF THE WEEK AND INTO THE WEEKEND. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:40 PM CDTSpecial Weather StatementGLDSherman35 min
Aug 15, 5:06 PM CDTSpecial Weather StatementGLDWallace24 min
Aug 15, 5:22 PM CDTSpecial Weather StatementGLDLogan23 min
Aug 15, 6:35 PM CDTSpecial Weather StatementGLDDecatur, Norton40 min
Aug 15, 6:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton41 min

Nearby

Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Kansas, 2012Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.